Iowa, 2023Damaging Winds in Iowa, June 24, 2023
June 24, 2023 · NWS FSD · 6 events in 3 counties and zones
Linear storms developed near a frontal boundary, moving across southeast South Dakota and into northwest Iowa and southwest Minnesota early on June 24. Within an environment of shear, a strong low-level jet, and strong DCAPE, some storms produced severe-level winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Linear storms developed near a frontal boundary, moving across southeast South Dakota and into northwest Iowa and southwest Minnesota early on June 24. Within an environment of shear, a strong low-level jet, and strong DCAPE, some storms produced severe-level winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 2:29 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 24, 2:29 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
329 AM CDT Sat Jun 24 2023
.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Sat Jun 24 2023
KEY MESSAGES:
1. The threat for thunderstorms will linger for today, with a few
strong to severe storms possible this afternoon.
2. Turning cooler tonight and Sunday with scattered showers and
storms possible.
3. Temperatures rebound next week with another chance of
thunderstorms for mid week.
An upper level shortwave over central SD will push into eastern SD
by early this morning, driving current convection eastward into
southwestern MN and eastern IA by 12Z - fueled by theta e advection
on a low level jet oriented through central/eastern NE. Although
current convection has produced severe wind gusts as it moved
through central SD during the very early morning hours, this will
become less likely after 10Z as the instability diminishes. Latest
hi-res models would indicate the MCS exiting our CWA around 13Z.
The question then becomes how morning convection affects the
potential for further thunderstorm development in the afternoon.
With the expectation that convection exits our area early in the
morning, there is the potential for recovery by afternoon, with
further thunderstorm development in a warm air advection regime.
Upper level support does increase by afternoon as the main upper
level ejects into the Dakotas and upper level divergence increases
in response to an upper level jet streaming through northern NE.
Although there will most likely be a lull in convection through the
early part of the day, some hi-res models are indicating
thunderstorm development in two areas by afternoon - one in our far
eastern IA and MN counties in the prefrontal trough with a low level
jet continuing to provide moisture transport (and resultant higher
instability), and a second area of development possible along the
main surface front back to the west. Even so, models are not in
complete agreement on these scenarios, being split on frontal
timing, and some developing the far eastern convection as mentioned
above outside of our CWA. In summary, uncertainty in afternoon
convection remains. Either way, with afternoon mid level lapse rates
of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and
effective shear of 25 to 35 kts in an increasing midlevel flow,
there will be a possibility of a few strong to severe storms with
large hail and damaging winds. Highs today will mostly be lower to
mid 80s.
Any convection that develops with the surface front should exit the
CWA by late evening. The upper level low will continue to spin over
the Dakotas and MN tonight, keeping a threat for showers and
isolated thunderstorms through mainly the northern and eastern
portions of the CWA during the night. With cold air advection behind
the front and a tightening surface pressure gradient, northwesterly
winds will begin to increase during the night. It will be cooler
with lows in the upper 50s to lower 60s.
.LONG TERM...(Sunday through Friday)
Issued at 326 AM CDT Sat Jun 24 2023
For Sunday, the now closed mid/upper low pressure continues to move
east over WI and into the Upper Midwest. Sunday will be breezy as
surface pressure gradient remains tight over the area. Northwesterly
flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph.
Aloft, CAA helps keep our temps cooler, with highs for most in the
70s. As the low moves east, any lingering showers/storms would
follow suit.
Low pressure meanders east through early next week, with mid/upper
level ridging returning. Temperatures warm closer to normal, with
highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge
moves east into the middle of the week. A mid level wave is progged
to move through late Monday into Tuesday, so can't rule out some
isolated showers/storms in the west.
Into the middle/latter part of the week, temperatures continue to
warm as more southerly flow takes hold and WAA pushes in ahead of
more mid level waves and a more defined mid/upper low passing to our
north into Thursday. Models continue to have struggles resolving the
timing and location of these features, so expect periodic, low
confidence shower and storm chances from mid to late week. Could see
some breezy periods as well.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1047 PM CDT Fri Jun 23 2023
VFR conditions deteriorate as multiple areas of convection move
through tonight, with additional shower and storm chances
Saturday afternoon/evening. The first area is moving north from
northeastern NE, with another area across western SD/NE which will
be moving to the east/northeast through the night. MVFR and lower
conditions are expected with storms, which could produce locally
heavy rainfall. Some storms overnight, especially west of I-29,
could become severe. The main threat would be strong winds to 65
knots, and secondary threat of large hail.
Could see some periodic VFR conditions in breaks in convection
Saturday, but confidence is low. Winds switch from south/southeast
early in the period to west/northwest late Saturday night behind a
front.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JM
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Jun 23, 2:56 PM CST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 PM CDT Fri Jun 23 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
356 PM CDT Fri Jun 23 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms increase in coverage tonight. Severe
weather is possible west of Interstate 29, with wind gusts to 75 mph
as the main threat. Hail to ping pong ball sized is the secondary
threat. Storms should diminish in coverage and severity toward
daybreak Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are possible Saturday. A few storms could
become strong to severe east of Interstate 29 in the afternoon, with
large hail and damaging winds being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 24, 2:50 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
350 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM Non-Tstm Wnd Gst 7 SSE Dallas 43.14N 99.49W
06/24/2023 E58 MPH Gregory SD Mesonet
SDSU Mesonet Site 7 SSW Gregory.
0127 AM Tstm Wnd Gst 3 S Chamberlain 43.77N 99.32W
06/24/2023 M58 MPH Brule SD ASOS
ASOS station K9V9 Chamberlain Municipal
Airport.
0324 AM Tstm Wnd Gst Springfield 42.86N 97.89W
06/24/2023 M64 MPH Bon Homme SD Mesonet
Personal Weather Station.
&&Local storm report, Jun 24, 2:55 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM Tstm Wnd Gst Tabor 42.95N 97.66W
06/24/2023 M61 MPH Bon Homme SD Mesonet
Personal Weather Station.
&&Thunderstorm Wind, Sioux
- When
- June 24, 3:30 AM CST to 3:33 AM CST
- Where
- Sioux County, 0.51 mi W of Hawarden
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.000, -96.480
Thunderstorm wind gusts downed several trees and blew shingles off of a roof.
Thunderstorm Wind, Sioux
- When
- June 24, 3:52 AM CST to 3:54 AM CST
- Where
- Sioux County, Rock Vly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.200, -96.300
Multiple large tree limbs were broken off by thunderstorm wind gusts.
Thunderstorm Wind, Sioux
- When
- June 24, 3:54 AM CST to 3:56 AM CST
- Where
- Sioux County, 0.86 mi NE of Rock Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.210, -96.290
Thunderstorm wind gusts downed several tree branches up to 3 inches in diameter.
Thunderstorm Wind, Sioux
- When
- June 24, 3:56 AM CST to 3:58 AM CST
- Where
- Sioux County, 2.13 mi ENE of Hull
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.190, -96.130
Several large tree branches were broken off by thunderstorm winds.
Thunderstorm Wind, Lyon
- When
- June 24, 4:20 AM CST to 4:23 AM CST
- Where
- Lyon County, 1.22 mi SE of Little Rock
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.440, -95.880
Thunderstorm wind gusts downed up to 10 inch diameter tree limbs and damaged power lines.
Thunderstorm Wind, Osceola
- When
- June 24, 4:22 AM CST to 4:25 AM CST
- Where
- Osceola County, 0.85 mi NW of Ashton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 43.330, -95.810
A grain silo was toppled, a portion of a barn roof removed and several large tree limbs were downed by thunderstorm wind gusts. Property damage costs are a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 24 to 30, 20237 deaths · 12 events
- Excessive Heat in Texas, June 24 to 27, 20232 deaths · 22 events
- High Surf in Minnesota, June 24 to 25, 20232 deaths · 1 event
- Excessive Heat in Louisiana, June 24 to 30, 20231 death · 17 events
- Tornadoes and Flash Flooding in Minnesota, June 24, 2023$58,000 · EF2 · 16 events
- Wildfire in Colorado, June 24 to 30, 2023$4.0 million · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2023$498,000 · 1.5 in hail · 14 events
- Wildfire in Washington, June 24 to 25, 2023$400,000 · 1 event
- Hail and Damaging Winds in Iowa, June 24, 2023$328,000 · 1.25 in hail · 5 events
- Heat in Oklahoma, June 24 to 29, 202373 events
- Excessive Heat in Oklahoma, June 24 to 29, 202360 events
- Tornado and Hail in Iowa, June 24 to 25, 2023$28,000 · EF0 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111590, 1111591, 1111592, 1111593, 1111594, 1111595.